Alert archive / Iowa / Wind Chill Advisories in 2008

Wind Chill Advisory 10, NWS Des Moines, IA

February 19, 200835 counties in Iowa

NWS Des Moines, IA issued this wind chill advisory at Feb 19, 2008, 3:43 PM CST for 35 counties in Iowa. It took effect at Feb 19, 2008, 9:00 PM CST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Feb 19, 2008, 3:43 PM CST (21:43 UTC)
In effect from
Feb 19, 2008, 9:00 PM CST
Expired
Feb 20, 2008, 12:00 PM CST
In force
15 hr
Issued by
NWS Des Moines, IA
All 35 counties

Adair County, IA, Adams County, IA, Appanoose County, IA, Audubon County, IA, Black Hawk County, IA, Boone County, IA, Carroll County, IA, Cass County, IA, Clarke County, IA, Crawford County, IA, Dallas County, IA, Davis County, IA, Decatur County, IA, Greene County, IA, Grundy County, IA, Guthrie County, IA, Hamilton County, IA, Hardin County, IA, Jasper County, IA, Lucas County, IA, Madison County, IA, Mahaska County, IA, Marion County, IA, Marshall County, IA, Monroe County, IA, Polk County, IA, Poweshiek County, IA, Ringgold County, IA, Story County, IA, Tama County, IA, Taylor County, IA, Union County, IA, Wapello County, IA, Warren County, IA, Wayne County, IA

The radar

The Des Moines radar (KDMX), 26 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.7 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2008-02-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2008-02-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 288 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1142 m above ground
0-6 km bulk shear
97 kt
0-1 km storm-relative helicity
288 m²/s²
0-3 km storm-relative helicity
413 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this wind chill advisory went out at Feb 19, 12:29 PM CST, 3 hours 14 minutes earlier.

Area forecast discussion, Feb 19, 12:29 PM CST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
1229 PM CST TUE FEB 19 2008

...UPDATED PUBLIC DISCUSSION.

.DISCUSSION...
SATURATION TAKING A BIT LONGER TO OCCUR AND HAVE PUSHED BACK START
TIME OF LIGHT SNOW A FEW HOURS INTO THE LATE AFTERNOON. STILL
LOOKING AT LIGHT SNOW EVENT WITH SOME WAA AND FORCING CROSSING THE
STATE. ARCTIC BOUNDARY DOWN TO ABOUT ST. CLOUD MN ATTM WITH STRONG
PUSH OF COLD AIR HEADING SOUTH FOR TNT. WITH AFTERNOON PACKAGE WILL
BE LEANING TOWARD A WC.W FOR THE FAR NORTH AND WC.Y FOR REMAINDER OF
THE AREA THROUGH 18Z WED. ALSO...WINDS WILL CONTINUE TO CAUSE
BLOWING SNOW OVER THE EASTERN PORTION OF THE FORECAST AREA AND WILL
MORE THAN LIKELY BE ADDING A BS.Y FOR AREAS EAST OF I35 THROUGH
ABOUT 9 AM WED CONSIDERING WIND SITUATION EXPECTED FOR MOST OF THE
NIGHT AND CONDITIONS ENCOUNTERED ACROSS THE REGION MON AFTERNOON./REV

PREVIOUS DISCUSSION...
SURFACE HIGH PRESSURE WILL SLIDE EAST THIS MORNING AHEAD OF A
CLIPPER SYSTEM THAT WILL BRING A QUICK SHOT OF SNOW. A WIND CHILL
ADVISORY CONTINUES UNTIL 6 AM THIS MORNING. CURRENT WIND CHILL
VALUES ARE BORDERLINE...BUT WILL LEAVE HEADLINES IN PLACE. SOUTHWEST
WINDS WILL ALLOW TEMPERATURES TO REBOUND INTO THE 20S ACROSS
SOUTHWEST SECTIONS TODAY. AFTERNOON SNOW AND CLOUDS WILL HOLD
READINGS DOWN IN THE TEENS NORTHWEST. SHORT RANGE MODELS ARE STILL
FAVORING THE NORTHEAST HALF OF THE FORECAST AREA FOR THE HIGHER QPF
AMOUNTS UP TO 0.05 INCHES. MOST LOCATIONS CAN EXPECT A LIGHT DUSTING
TO AROUND AN INCH...WITH ISOLATED TWO INCH AMOUNTS NOT OUT OF THE
QUESTION NORTHEAST. AN INCREASING NORTHWEST WIND TONIGHT WILL LIKELY
CREATE MORE PROBLEMS WITH SNOW DRIFTING ACROSS AND FREEZING ON
ROADWAYS. REDUCED VISIBILITIES IN BLOWING SNOW ARE ALSO POSSIBLE.
STRONG CAA WILL PLUNGE TEMPERATURES BELOW ZERO OVERNIGHT...AND A
SUSTAINED WIND OF 15 TO 25 MPH WILL PRODUCE WIND CHILL VALUES AROUND
20 BELOW SOUTH TO 30 BELOW NORTH. WILL LET DAY SHIFT FINE TUNE
DETAILS...INCLUDING CONSIDERATION OF WIND CHILL WARNING. THE ARCTIC
HIGH WILL SETTLE ACROSS IOWA ON WEDNESDAY WITH CONTINUED BITTERLY
COLD CONDITIONS. ATTENTION THEN TURNS TO THE SNOW POTENTIAL FOR
THURSDAY. MODEL CONSENSUS IS WEAK CONCERNING THE TIMING AND
AMPLITUDE OF THE UPPER LEVEL TROUGH. BUT FOR NOW IT APPEARS THERE IS
ENOUGH SUPPORT FROM THE GFS/GFSENS/ECMWF/GEM TO INCREASE AND EXPAND
COVERAGE OF CHC POPS...ESPECIALLY DURING THE DAY THURSDAY.
MODERATING TEMPS ARE STILL EXPECTED IN THE EXTENDED PERIOD WITH
MONDAY STILL FAVORED FOR THE ARRIVAL OF THE NEXT STORM.

&&

.AVIATION...19/18Z
UPPER LEVEL SYSTEM CONTINUES TO DROP SOUTH OUT OF THE NORTHERN
PLAINS AND WILL BRING CEILINGS LOWERING TO MVFR FOR A BRIEF PERIOD
AFT 20Z THIS AFTERNOON THROUGH APPROXIMATELY 01Z WITH A CHANCE OF
SNOW WITH MAINLY MVFR VISIBILITIES BUT A PERIOD OF IFR ALSO
POSSIBLE...ESPECIALLY NORTH. A COLD FRONT WILL SWEEP THROUGH LATE
AFTERNOON AND EARLY EVENING BRINGING GUSTY NORTHWEST WINDS BACK TO
THE STATE. SOME BLOWING SNOW POSSIBLE OVERNIGHT AND HAVE INCLUDED
MENTION ACROSS THE NORTHEAST TAF SITES OF KALO AND KMCW. POSSIBLE
BLOWING SNOW AT KOTM AS WELL AFT 06Z. WINDS WILL BE ISSUE WITH GUSTS
IN THE 25 TO 30 KT RANGE THIS EVENING AND OVN./REV

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE

&&

SHORT TERM/AVIATION...REV
LONG TERM...KINNEY
Hazardous weather outlook, Feb 19, 5:35 AM CST, 10 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
535 AM CST TUE FEB 19 2008

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-201200-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
535 AM CST TUE FEB 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

BLOWING AND DRIFTING SNOW IS EXPECTED THIS EVENING...MAINLY IN
OPEN AREAS EAST OF HIGHWAY 169...AND NORTH OF INTERSTATE 80.
VERY SLICK ROAD CONDITIONS ARE EXPECTED AS SNOW DRIFTS ACROSS AND
FREEZES ON ROADWAYS. VISIBILITIES WILL ALSO DROP BELOW ONE MILE
AT TIMES IN BLOWING SNOW.

TEMPERATURES WILL FALL BELOW ZERO TONIGHT AND COMBINE WITH A
STRONG NORTHWEST WIND TO PRODUCE DANGEROUS WIND CHILL VALUES. WIND
CHILLS WILL RANGE FROM 20 BELOW ZERO IN SOUTHERN IOWA...TO 30 TO
35 BELOW IN THE NORTH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WIND CHILL VALUES OF 20 TO 35 BELOW ZERO WILL LINGER EARLY
WEDNESDAY MORNING...BEFORE GRADUALLY IMPROVING FROM LATE MORNING ON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...ALTHOUGH REPORTS OF
SNOWFALL AMOUNTS...AND BLOWING AND DRIFTING SNOW ARE ENCOURAGED.

KINNEY

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 19, 3:43 PM CSTBlowing Snow AdvisoryDMXAppanoose, Black Hawk, Boone, Bremer, Butler, Cerro Gordo and 24 more14 hr
Feb 19, 3:43 PM CSTWind Chill WarningDMXAudubon, Black Hawk, Boone, Bremer, Butler, Calhoun and 24 more20 hr

Nearby

Wind Chill Advisories in Iowa, 2008Every wind chill advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.